Missouri, 2016

Damaging Wind in Missouri, October 12, 2016

October 12, 2016 · NWS SGF · 1 event in 1 county or zone

A cold front produced isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front produced isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 12, 2:37 PM CST, 3 minutes earlier.

Area forecast discussion, Oct 12, 2:37 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
337 PM CDT Wed Oct 12 2016

.SHORT TERM...(This evening through Thursday)
Issued at 234 PM CDT Wed Oct 12 2016

Showers and embedded thunderstorms continue late this afternoon as
weak isentropic upglide persists over a low level frontogenetic
zone. The persistence of the showers and thunderstorms for most of
the day has kept instability on the low side. The potential for
any strong to severe storms will be mainly confined to far
southern Missouri where instability is slightly higher.

Otherwise, showers and thunderstorms will decrease from northwest
to southeast tonight as a 850 mb cold front clears the area. Cold
air advection will continue at the surface and will usher a chilly
air mass into the area. Low temperatures will be in the lower to
middle 40s with perhaps a few upper 30s possible up towards Truman
Lake.

Surface high pressure will then build south into the Middle
Mississippi Valley on Thursday. This will lead to dry weather and
cool conditions. Despite a lot of sunshine (especially across
central Missouri), high temperatures on Thursday will only warm
into the lower to middle 60s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 234 PM CDT Wed Oct 12 2016

Short wave energy will then quickly move east into the area
Thursday night. That surface front will begin to return north with
isentropic upglide increasing across the area. This will lead to
an increasing threat for showers and thunderstorms into Friday
morning, especially across southern Missouri.

A progressive upper level flow will then continue as we head into
early next week. Saturday looks dry at this point, but another
short wave trough will bring increasing precipitation chances from
Saturday night into Sunday. We should see a good warming trend
this weekend with highs around 80 degrees.

Models then indicate a more amplified trough crossing the northern
and central Plains from later Monday into Tuesday. This should
push another decent cold front into the area around midweek with
another shot at showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed Oct 12 2016

Showers with perhaps a rumble of thunder were pushing through the
region ahead of a cold frontal boundary that stretched across the
area this afternoon. This frontal boundary will continue to march
eastward shifting the surface winds from a southerly to a
northerly direction.

The heavier showers should end, however, ceilings and
visibilities will be reduced behind the frontal boundary (IFR/MVFR
respectively). JLN and SGF should begin to clear toward the early
to middle part of the evening, however, BBG looks to hang onto
reduced vis/cig right up until tomorrow morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Frye
Hazardous weather outlook, Oct 12, 1:24 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT WED OCT 12 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
224 PM CDT WED OCT 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

 SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA INTO THIS
 EVENING AS A COLD FRONT MOVES ACROSS THE REGION.

 A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS
 SOUTHERN MISSOURI MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE
 44 CORRIDOR.

 THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
 SIZE OF QUARTERS AND LOCALIZED WIND GUSTS UP TO 60 MPH. ANY OF
 THE STORMS COULD PRODUCE OCCASIONAL TO FREQUENT LIGHTNING AND
 BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 A FEW THUNDERSTORMS MAY DEVELOP LATE THURSDAY INTO FRIDAY...AND
 AGAIN LATER SATURDAY AND SUNDAY. SEVERE WEATHER IS NOT EXPECTED
 DURING THIS TIMEFRAME.

 WINDS ARE EXPECTED TO BE NEAR 20MPH WITH GUSTS TO 30MPH DURING
 THE DAY SATURDAY IN ADVANCE OF ANOTHER COLD FRONT THAT WILL MOVE
 THROUGH THE AREA LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

HATCH

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDonald

When
October 12, 2:40 PM CST
Where
McDonald County, 2.61 mi WSW of Havenhurst
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.560, -94.420

A tree was blown down across Highway H approximately 3 miles southwest of Pineville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661876.